Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 19, NWS Jackson, KY

May 25, 1998Laurel County, Kentucky

NWS Jackson, KY issued this tornado warning at May 25, 1998, 9:07 PM EDT for Laurel County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1998, 9:07 PM EDT (01:07 UTC)
Expired
May 25, 1998, 9:40 PM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Laurel County, KY

What was reported inside it

TimeReportWhereRemark
May 25, 9:18 PM EDTHail 0.88London, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1955 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1955 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WFUS1 KJKL 260111 RRA
TORJKL
KYC125-260140-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
907 PM EDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY.

* UNTIL 940 PM EDT.

* AT AT 910 PM EDT... SPOTTERS INDICATED A TORNADO NEAR EAST
  BERNSTADT...MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MCWHORTER AT 915 PM EDT.
  CONGO AT 920 PM EDT.
  GRIT AT 920 PM EDT.

ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

BALLARD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 25, 2:15 AM EDT, 18 hours 52 minutes earlier.

Area forecast discussion, May 25, 2:15 AM EDT, 18 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
215 AM EDT MON MAY 25 1998

KEYING IN ON TWO THINGS TONIGHT. FIRST IS STRONG CONVECTION OCCURRING
OVER S MO WHICH COULD WORK ITS WAY INTO EAST KY AS SOON AS LATE
MORNING IF IT HOLDS TOGETHER THAT LONG. SECOND FEATURE SHOWS UP OVER
BAJA CALIFORNIA ON WV SAT LOOPS. THIS FEATURE WILL BE WORKING ITS WAY
INTO OUR AREA IN THE MONDAY NIGHT/TUESDAY MORNING TIME FRAME AND IS
NOT HANDLED WELL BY THE MODELS AT ALL.

THE MCC OVER S MO WILL EITHER PROPOGATE EASTWARD INTO MY AREA TODAY OR
REGENERATE MONDAY AFTERNOON OVER WESTERN PORTIONS OF KY/TN AND THEN
MOVE ACROSS E KY MONDAY EVENING. THIS WARRANTS MEDIUM TO HIGH POPS FOR
THE STANDARD LATE AFTERNOON/EVENING/NOCTURNAL BIAS FOR TSRA HERE.
MIGHT AS WELL MENTION HVY RAIN IN THE ZFP WITH DEWPOINTS PUSHING 70
AND HIGH THETA-E VALUES (330-340K) THAT HAVE BEEN ASSOCIATED WITH THE
FRONT SO FAR.

PRECIPITABLE WATERS ARE ON THE ORDER OF 1.3 INCHES MONDAY AND MONDAY
NIGHT. H8 JET OF 35 KNOTS WILL IMPINGE ON THE FRONT MONDAY EVENING.
WITH AN EAST/WEST BOUNDARY IN PLACE AND LI/S TO -6 AND K INDICES OF
30-34 ALL POINT TOWARD POSSIBLE HYDRO PROBLEMS. WE SHOULD PROBABLY
CONSIDER HOISTING FFA FOR MY CWA FOR MONDAY AFTERNOON THROUGH TUESDAY
MORNING.

POPS STILL IN ORDER FOR TUESDAY AS FRONT BEGINS TO SLIP EVER SO SLOWLY
SOUTHWARD WITH TIME.

LOOKS LIKE THIS WET REGIME WILL FINALLY COME TO AN END TUESDAY NIGHT
AS FRONT SLIPS ON BY TO THE EAST AND WE ARE DOMINATED BY WEAK HIGH
PRESSURE TO OUR NORTHWEST.

TEMPS WILL DEPEND ON HOW MUCH MID AND HIGH CLOUDINESS IS AROUND TO
INHIBIT HEATING. LESS CLOUDS WILL PUSH TEMPS HIGHER. AROUND 80 WILL
PROBABLY WORK TODAY FOR THE JKL/5I3 GROUP WITH LOWER 80S WITHIN REACH
FOR LOZ/SME GROUP.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  80/62/77  576
LOZ  83/65/80  585

INGRAM

In the hours before

Special weather statement, May 25, 3:24 PM EDT, 5 hours 43 minutes before
KYZ069-080-084>088-110-112>118-120-252000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT MON MAY 25 1998

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KENTUCKY CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST
KENTUCKY UNTIL 5 PM EDT HAS BEEN CANCELLED. THE SEVERE WEATHER
THREAT HAS MOVED SOUTHEAST OF KENTUCKY TOWARD THE MOUNTAINS OF
TENNESSEE...VIRGINIA AND NORTH CAROLINA.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH TONIGHT FOR
KENTUCKY. SCATTERED THUNDERSTORMS WILL LIKELY REDEVELOP ACROSS MAINLY
THE SOUTHERN HALF OF KENTUCKY THIS EVENING IN THE WARM...MOIST AND
VERY UNSTABLE ATMOSPHERE. THESE STORMS WILL TRACK EAST ALONG A
SLOWLY SOUTHBOUND FRONTAL BOUNDARY OVER CENTRAL KENTUCKY.

THESE STORMS COULD PRODUCE HAIL...GUSTY WINDS..FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINS MAINLY SOUTH OF THE MOUNTAIN
PARKWAY AFTER SUNET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL
NEWS MEDIA FOR LATER STATEMENTS.

SKYWARN SPOTTER ACTIVATION MAY STILL BE NEEDED LATE THIS
AFTERNOON AND TONIGHT.

HUETTL
Special weather statement, May 25, 3:24 PM EDT, 5 hours 43 minutes before
KYZ069-080-084>088-110-112>118-120-252000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT MON MAY 25 1998

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KENTUCKY CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTHEAST
KENTUCKY UNTIL 5 PM EDT HAS BEEN CANCELLED. THE SEVERE WEATHER
THREAT HAS MOVED SOUTHEAST OF KENTUCKY TOWARD THE MOUNTAINS OF
TENNESSEE...VIRGINIA AND NORTH CAROLINA.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH TONIGHT FOR
KENTUCKY. SCATTERED THUNDERSTORMS WILL LIKELY REDEVELOP ACROSS MAINLY
THE SOUTHERN HALF OF KENTUCKY THIS EVENING IN THE WARM...MOIST AND
VERY UNSTABLE ATMOSPHERE. THESE STORMS WILL TRACK EAST ALONG A
SLOWLY SOUTHBOUND FRONTAL BOUNDARY OVER CENTRAL KENTUCKY.

THESE STORMS COULD PRODUCE HAIL...GUSTY WINDS..FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINS MAINLY SOUTH OF THE MOUNTAIN
PARKWAY AFTER SUNET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL
NEWS MEDIA FOR LATER STATEMENTS.

SKYWARN SPOTTER ACTIVATION MAY STILL BE NEEDED LATE THIS
AFTERNOON AND TONIGHT.

HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:06 PM EDTSevere Thunderstorm WarningJKLPulaski59 min
May 25, 8:49 PM EDTSevere Thunderstorm WarningJKLLaurel46 min
May 25, 9:01 PM EDTSevere Thunderstorm WarningJKLPulaski34 min
May 25, 9:22 PM EDTSevere Thunderstorm WarningJKLClay48 min
May 25, 9:31 PM EDTSevere Thunderstorm WarningJKLBell49 min
May 25, 9:47 PM EDTFlash Flood WarningJKLBell88 min
May 25, 9:57 PM EDTSevere Thunderstorm WarningJKLHarlan63 min
May 25, 10:13 PM EDTSevere Thunderstorm WarningJKLLeslie47 min
May 25, 11:21 PM EDTFlash Flood WarningJKLBell4 hr

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.